Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS Charleston, SC

July 20, 2020Screven County, Georgia; Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2020, 5:42 PM EDT for Screven County, Georgia; Allendale County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 5:42 PM EDT (21:42 UTC)
Expired
Jul 20, 2020, 6:21 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Screven County, GA, Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:48 PM EDTTSTM WND DMG1 Nne Allendale, SCA MEMBER OF THE PUBLIC POSTED PICTURES OF A TREE BRANCH ABOUT 8 INCHES IN DIAMETER THAT HAD FALLEN AND KNOCKED DOWN A WOODEN CLOTHESLINE ON THE 200 BLOCK OF GOODSON STREET. TIME WAS ESTIMATED VIA RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS52 KCHS 202142
SVRCHS
GAC251-SCC005-202245-
/O.NEW.KCHS.SV.W.0048.200720T2142Z-200720T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
542 PM EDT Mon Jul 20 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Allendale County in southeastern South Carolina...

* Until 645 PM EDT.

* At 542 PM EDT, a severe thunderstorm was located over Appleton,
  moving west at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Allendale, Fairfax, Sycamore, Seigling, Millett, Martin, Barton,
  Appleton and Burtons Ferry Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3312 8123 3296 8120 3293 8124
      3283 8159 3299 8165 3304 8156 3307 8160
      3309 8160 3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2142Z 072DEG 6KT 3305 8137 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
706 
WWUS52 KCHS 202205
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
605 PM EDT Mon Jul 20 2020

GAC251-SCC005-202245-
/O.CON.KCHS.SV.W.0048.000000T0000Z-200720T2245Z/
Screven GA-Allendale SC-
605 PM EDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SCREVEN AND ALLENDALE COUNTIES...

At 605 PM EDT, a severe thunderstorm was located over Appleton,
moving west at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Allendale, Fairfax, Sycamore, Seigling, Millett, Martin, Barton,
Appleton and Burtons Ferry Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3312 8123 3296 8120 3293 8124
      3283 8159 3299 8165 3304 8156 3307 8160
      3309 8160 3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2205Z 072DEG 6KT 3304 8141 

HAIL...1.00IN
WIND...60MPH
 
$$
501 
WWUS52 KCHS 202221
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
621 PM EDT Mon Jul 20 2020

GAC251-SCC005-202231-
/O.CAN.KCHS.SV.W.0048.000000T0000Z-200720T2245Z/
Screven GA-Allendale SC-
621 PM EDT Mon Jul 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN AND ALLENDALE COUNTIES
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3311 8137 3312 8123 3296 8120 3293 8124
      3283 8159 3299 8165 3304 8156 3307 8160
      3309 8160 3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 2217Z 072DEG 6KT 3303 8144 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:18 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 3:18 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
318 PM EDT Mon Jul 20 2020

.SYNOPSIS...
High pressure will persist this week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Seeing a bit more convective coverage this afternoon compared to
yesterday, although mostly outside of our forecast area closer
to the Midlands near the lee side trough. Still think coverage
will remain pretty isolated across inland portions of the SC
Lowcountry/GA Coastal Empire, although this will somewhat depend
on how much influence convective outflow boundaries have
locally. The downdraft CAPE is high so can't completely rule out
an isolated severe storm with damaging winds. Otherwise, heat
indices should peak over the next few hours, mainly in the
105-110 degree range away from the coast. Lows should mostly
range from the mid 70s inland to near 80 around the coast, with
Downtown Charleston possibly not falling below the record high
minimum temperature of 83 degrees.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
A strong ridge will persist over the southeast United States
Tuesday through Thursday, maintaining typical late July weather.
A decent sea breeze will develop each afternoon, however,
strong mid-level capping will limit convective coverage to no
more than isolated. High temps will be in the 90s each day with
heat indices topping out around 105F at times.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Mid-level troughing is forecasted to pass to our north on Friday,
then amplify/strengthen as it moves offshore during the weekend.
This will cause the southern ridge to amplify/strengthen and become
dominant over the central U.S. Surface high pressure remains in the
Atlantic with weak troughing developing inland each afternoon.
Additionally, a weak front should pass to our north Friday into
Saturday. The typical summertime pattern prevails with
afternoon/evening showers/thunderstorms. Though, the convective
threat will be higher in the long term. Temperatures will remain
near normal each day and above normal at night.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR at KCHS/KSAV through 18Z Tuesday. Very low risk of brief
restrictions from showers/thunderstorms early to mid this
afternoon as the sea breeze pushes inland/westward from the
coast.

Extended Aviation Outlook: Chance for afternoon/evening showers
and tstms increases Friday into the weekend.

&&

.MARINE...
Tonight: Typical summertime pattern with a bit of a wind surge,
especially along the SC coast. Winds will average 10-15 kt
although it may be near 15 kt at times. Seas will average 1-2 ft
nearshore waters and 2-3 ft Georgia offshore waters. The
waterspout risk seems a bit less compared to previous days due
to the likelihood of a weaker land breeze.

Monday through Friday: Atlantic high pressure will prevail,
leading to the typical summertime pattern with the afternoon sea
breeze and the overnight land breeze. Winds and seas will
remain below Small Craft Advisory criteria.

&&

.TIDES/COASTAL FLOODING...
The new moon and lunar perigee will cause tides to continue to be
elevated this week, possibly reaching minor coastal flood
thresholds along the SC coast with the evening high tides
through Thursday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Heat Advisory until 8 PM EDT this evening for SCZ048>050-052.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...JRL
LONG TERM...
AVIATION...JRL/RJB
MARINE...JRL/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 20, 2:59 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
259 PM EDT Mon Jul 20 2020

AMZ330-350-352-354-374-GAZ117-119-139-141-SCZ051-211000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
259 PM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>050-052-211000-
Beaufort-Coastal Colleton-Charleston-Tidal Berkeley-
259 PM EDT Mon Jul 20 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-211000-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-
259 PM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 20, 4:54 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
454 PM EDT Mon Jul 20 2020

SCZ044-045-202145-
Inland Berkeley-Dorchester-
454 PM EDT Mon Jul 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...

At 454 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles north of Sangaree, or 9 miles north of
Summerville, moving northwest at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Summerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3314 8004 3302 8017 3319 8042 3336 8017
TIME...MOT...LOC 2054Z 138DEG 7KT 3314 8015
Special weather statement, Jul 20, 5:06 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
506 PM EDT Mon Jul 20 2020

GAZ088-SCZ040-202145-
Screven-Allendale-
506 PM EDT Mon Jul 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES...

At 505 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Barton, or 11 miles south of Allendale,
moving northwest at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Sylvania, Hiltonia, Martin, Burtons Ferry Landing and Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3290 8126 3289 8128 3287 8127 3274 8140
      3274 8141 3272 8142 3265 8149 3279 8173
      3308 8149
TIME...MOT...LOC 2105Z 122DEG 10KT 3285 8136

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:06 PM EDTSpecial Weather StatementCHSScreven39 min
Jul 20, 6:15 PM EDTSpecial Weather StatementCHSScreven45 min
Jul 20, 3:14 AM EDTHeat AdvisoryCHS16 hr
Jul 20, 4:54 PM EDTSpecial Weather StatementCHSDorchester51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.